Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 41, NWS Midland/Odessa, TX

April 1, 2017Brewster County, Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 1, 2017, 11:04 PM CDT for Brewster County, Pecos County, Terrell County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2017, 11:04 PM CDT (04:04 UTC)
Expired
Apr 2, 2017, 12:00 AM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Brewster County, TX, Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 206 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 4.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2017-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2017-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
564 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
2447 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

250 
WUUS54 KMAF 020404
SVRMAF
TXC043-371-443-020500-
/O.NEW.KMAF.SV.W.0041.170402T0404Z-170402T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1104 PM CDT SAT APR 1 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  South central Pecos County in southwestern Texas...
  Northeastern Brewster County in southwestern Texas...
  West central Terrell County in southwestern Texas...

* Until midnight CDT

* At 1104 PM CDT, a severe thunderstorm was located 11 miles south of
  Longfellow, or 18 miles southwest of Sanderson, moving north at 25
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Sanderson and Longfellow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2990 10257 2995 10278 3036 10274 3040 10247
      3023 10231
TIME...MOT...LOC 0404Z 201DEG 22KT 2999 10266 

HAIL...1.50IN
WIND...60MPH
 
$$

10
3 follow-up statements
365 
WWUS54 KMAF 020423
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1123 PM CDT SAT APR 1 2017

TXC043-371-443-020500-
/O.CON.KMAF.SV.W.0041.000000T0000Z-170402T0500Z/
Pecos TX-Brewster TX-Terrell TX-
1123 PM CDT SAT APR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTH CENTRAL PECOS...EAST CENTRAL BREWSTER AND WEST CENTRAL
TERRELL COUNTIES...

At 1123 PM CDT, a severe thunderstorm was located near Longfellow, or
12 miles west of Sanderson, moving north at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Sanderson and Longfellow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2998 10251 3004 10273 3036 10274 3040 10247
      3023 10231
TIME...MOT...LOC 0423Z 201DEG 22KT 3010 10261 

HAIL...1.50IN
WIND...60MPH
 
$$

10
336 
WWUS54 KMAF 020437
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1137 PM CDT SAT APR 1 2017

TXC043-020446-
/O.CAN.KMAF.SV.W.0041.000000T0000Z-170402T0500Z/
Brewster TX-
1137 PM CDT SAT APR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BREWSTER COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3000 10249 3015 10270 3036 10274 3040 10247
      3023 10231
TIME...MOT...LOC 0436Z 203DEG 23KT 3022 10247 

$$

TXC371-443-020500-
/O.CON.KMAF.SV.W.0041.000000T0000Z-170402T0500Z/
Pecos TX-Terrell TX-
1137 PM CDT SAT APR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES...

At 1136 PM CDT, a severe thunderstorm was located near Sanderson,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sanderson and Longfellow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3000 10249 3015 10270 3036 10274 3040 10247
      3023 10231
TIME...MOT...LOC 0436Z 203DEG 23KT 3022 10247 

HAIL...1.00IN
WIND...60MPH
 
$$

10
296 
WWUS54 KMAF 020450
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1150 PM CDT SAT APR 1 2017

TXC371-443-020500-
/O.EXP.KMAF.SV.W.0041.000000T0000Z-170402T0500Z/
Pecos TX-Terrell TX-
1150 PM CDT SAT APR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PECOS AND WEST
CENTRAL TERRELL COUNTIES WILL EXPIRE AT MIDNIGHT CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 3000 10249 3015 10270 3036 10274 3040 10247
      3023 10231
TIME...MOT...LOC 0450Z 201DEG 22KT 3028 10245 

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 6:17 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Apr 1, 6:17 PM CDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
617 PM CDT Sat Apr 1 2017

.AVIATION...
00Z TAF issuance
VFR conditions expected through this evening before low cigs and
rain move into the terminals later tonight. Could see IFR deck
develop by sunrise Sunday and stick around much of the day as the
storm system moves overhead. Northerly winds will also be gusty
much of the night before subsiding around midday Sunday.

&&

.PREV DISCUSSION... /issued 221 PM CDT Sat Apr 1 2017/

DISCUSSION...

A cold front will provide a break from wind, fire weather concerns,
and above normal temperatures temporarily, but convection along and
behind the front could result in strong to severe thunderstorms late
tonight.  An upper level low over the Arizona/New Mexico stateline
early this afternoon will open and translate south/southeastward
into Mexico tonight, then cutoff again and move eastward over west
Texas Sunday.  Meanwhile, a cold front which has stalled over the
Permian Basin this afternoon will surge southward tonight with
convection expected to develop along it over the Lower Trans Pecos/
Stockton Plateau, and perhaps into the Big Bend region, as low level
moisture surges northwestward in response to height/surface pressure
falls, and these areas will be in close proximity to the LFQ . of a
100kt h25 jet.  There will be a window of opportunity for severe
storms to develop in the 02/06-02/09Z time frame as elevated
instability will initially be 1500-2000 J/Kg beneath at least 7 C/Km
mid level lapse rates, while 0 to 6 Km Bulk Shear will be 40-50kt to
support organized convection.  Thunderstorms will develop northward
into the Permian Basin, and with cold temperatures aloft associated
with the upper low, keep a severe storm threat going past daybreak
Sunday despite most of the instability being shunted south and east
with the front.  Think showers and thunderstorms will linger over
the much of the area Sunday under the upper low as it passes
overhead, but the severe threat appears to be mainly late tonight
and early Sunday morning.  Copious amounts of moisture which surge
northwestward tonight could also provide a threat for heavy
rainfall, if not localized flash flooding, but mainly over the
eastern Permian Basin, Stockton Plateau and Lower Trans Pecos.
Lastly, northeast winds appear likely to funnel/strengthen through
Guadalupe Pass tonight, so will go with a High Wind Warning from
02/03Z to 02/12Z.

Temperatures will be noticeably cooler tonight, perhaps even close
to seasonal norms, with high temperatures Sunday 5-15 degrees below
normal.  Another ua trough will dig rapidly into the Four Corners
region Monday, and result in westerly flow aloft over the forecast
area with temperatures rebounding above normal.  Tuesday appears to
be another windy, fire weather day, which could be followed by a not
quite so windy, but fire weather day Wednesday, despite a cold
frontal passage Tuesday night.  Rain chances look very low over
southeastern New Mexico Tuesday, and nil over the rest of the area
after Sunday as west to northwest flow aloft prevails.  Temperatures
look to be near to above normal most of the days in the extended
with Wednesday the exception.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     49  59  46  81 /  60  70  20   0
Carlsbad                       44  66  46  81 /  20  20  10   0
Dryden                         56  69  51  88 /  70  60  10   0
Fort Stockton                  49  63  51  84 /  50  50  10   0
Guadalupe Pass                 41  61  46  73 /  20  20   0   0
Hobbs                          43  62  43  76 /  20  30  10   0
Marfa                          40  59  35  75 /  50  30  10   0
Midland Intl Airport           49  60  46  81 /  50  60  10   0
Odessa                         49  60  47  81 /  50  60  10   0
Wink                           48  64  46  82 /  30  40  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning from 9 PM this evening to 6 AM MDT Sunday for
     Guadalupe Mountains.

&&

29
Hazardous weather outlook, Apr 1, 1:28 PM CDT, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
128 PM CDT Sat Apr 1 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
128 PM CDT Sat Apr 1 2017 /1228 PM MDT Sat Apr 1 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorm chances increase tonight across the area, with the best
chance across the eastern Permian Basin south through the Lower Trans
Pecos, Stockton Plateau, and eastern portions of the Big Bend Area.
Some storms may be strong to severe, with threats including large
hail, damaging wind, and frequent lightning. Heavy rainfall will also
be possible, particularly over the Lower Trans Pecos, where
localized flooding concerns may develop.

Very windy conditions are expected through Guadalupe Pass beginning
late this evening, where a High Wind Warning is in effect.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorm chances will persist through the day Sunday, especially
across the Permian Basin, Lower Trans Pecos and Stockton Plateau.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Apr 1, 10:52 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1052 PM CDT SAT APR 1 2017

TXZ081-020415-
Big Bend Area TX-
1052 PM CDT SAT APR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BREWSTER COUNTY
UNTIL 1115 PM CDT...

At 1052 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Longfellow, or 24 miles southwest of Sanderson, moving
north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Brewster County.

LAT...LON 2981 10262 2985 10282 3018 10277 3001 10251
TIME...MOT...LOC 0352Z 193DEG 16KT 2991 10270

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 10:52 PM CDTSpecial Weather StatementMAF23 min
Apr 1, 11:41 PM CDTSpecial Weather StatementMAFBrewster34 min
Apr 1, 11:45 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
Apr 1, 11:54 PM CDTSpecial Weather StatementMAFBrewster51 min
Apr 2, 12:05 AM CDTSpecial Weather StatementMAFReagan40 min
Apr 2, 12:51 AM CDTSpecial Weather StatementMAFTerrell39 min
Apr 2, 1:33 AM CDTSpecial Weather StatementMAFTerrell42 min
Apr 2, 4:54 AM CDTAreal Flood AdvisoryMAFCrane, Pecos, Upton3 hr
Apr 2, 4:57 AM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Midland, Mitchell, Reagan, Upton3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.